Coping with the side effects of tarceva

Hi

I have been on tarceva for 3 months & have experienced skin & gastric reflux side effects. I still have them but have found a few helpful tips: For the skin problems I have used Aveeno bath oil, (a good 10-15 min soak each night in a warm -not hot bath). For the spots 2.5% hydrocortisone cream, via GP, has worked for me.For other skin rashes Aveeno cream is very soothing, but so is double base gel, & E45 itch relief cream (on presecription), For toe nail problems-(paronychia), I found Sudocrem massaged into the skin & nails really helped.

Other things like cotton jersey sheets & clothes with as much cotton content as possible have helped make life a bit more comfortable.

As far as the gastric reflux is concerned I cannot take the usual medication like lanzoprazole & omeprazole, but have found cemetidine to be effective for a while, when its effects begin to wane I swithch to ranitidine for a while. I also discovered a natural remedy that has been helpful, 1teaspoon of honey mixed with two teapoons of apple cider vinegar (mother strength) in warm water. I have also found that eating my main meal in the middle of the day & a light meal at night keep the symptoms to a minimum.

I hope that these tips may help others in a similar situation,I found them out by trial & error as there seems to be a dearth of this type of practical advice generally. If anyone knows of other thigs to try that have worked for them please let me know.

Good luck everyone

6 Replies

oldestnewest
  • Hi I have been on Tarceva since May 2012. After a severe skin rash and feeling awful dose reduced to 150mg every other day. I still have the rash but manage it with Oxytetracycline, clindamycin and hydrocortisone. I agree that I have found Aveeno cream to be the best for moisturising skin. I think I would say to anyone starting Tarceva to take care of your hair and scalp as well as your skin. Most of my hair has been lost and have had to resort to wearing a wig. I would apply the clindamycin and hydrocortosine to scalp if you have the rash here and also found (too late) that applying Moroccon Oil light or Argan oil sparingly to the hair helped it to stop drying out. Wearing gloves also for housework and applying the argan oil to nails and keeping them short really has made a difference. Tarceva does cause hair thinning as well just didn't expect to loose quite as much. Is growing back slowly now though. I also like Liz Earle hot cloth face wash. Am drinking lots of water as throat quite dry especially during night. Have spent a fortune trying shampoos and creams!!

    Am always looking at internet for tarceva stories. Some people seem to be very lucky with effects from it. Hope you are one of them.

  • Meant to say also had bad heatburn. Got better after dose reduction but also take stem ginger if really bad. Have lovely long eyelashes. A definite plus. Does anyone suffer from a tickly throat?

  • I have been taking Tarceva for 19 months now. I started on 150 mg but this was recently reduced to 100mg mainly because of the fatigue I was experiencing. It seems that after time many of the side effects can lessen, I find they come and go with much less severity. Initially I had to deal with the rash –mainly confined to arms and legs but with an occasional outbreak on my face- My skin became incredibly dry and my scalp was dry and itchy too but again I have found that over time the rash has cleared leaving me with mainly the dry skin to deal with. My Onc prescribed Clindamycin and Hydrocortisone cream which worked well at clearing the rash.

    I also have the usual Tarceva stomach issues: Gaviscon usually takes care of the heartburn and indigestion and I have found that Immodium is an absolute Godsend- I never leave the house without it!.

    I too spent a small fortune trying to work out which products were the right ones for my dry skin and scalp. I tried to avoid moisturising products that were perfumed or contained alcohol but have found that Garnier Body Lotion Intensive for very dry skin works just as well for me even though it does contain alcohol, it is right down the list of ingredients so perhaps there isn’t that much. Head and Shoulders shampoo and conditioner for itchy scalp works better for me than some of the more expensive products I have tried. I’m also a big fan of the Liz Earle hot cloth and polish system for my face which I find to be very gentle and soothing.

    Tarceva also seems to alter the way our hair grows. To begin with I lost some hair along the hairline but this has grown back darker and with a more wiry texture, eyebrows, eyelashes and nasal hair have all changed too. The very long eyelashes can cause problems if they curl over and inwards- I use eyelash curlers and have a magnifying mirror to help spot the tricky ones. I have given up trying to style my hair it was far too stressful and exhausting so I got it cut quite short. I just have Tarceva hair now and most people think I have had a perm (a bad perm at that LOL) It also seems to grow more slowly.

    With regards to the tickly throat question I can’t say that I have experienced it but I do have constant nasal drip for which I use Benadryl - this does help but it never seems to completely go away.

    As honeypolly says we find out that what works best is by trial and error but it is always good to get new tips to help us deal with the side effects-

    MD

  • Hi there. I have been on 150mg Tarceva for 12 months now.I have had all the usual side effects to varying degrees but over the last 6 weeks or so the rash on my chest and torso has got so bad that the Onc has stopped my Tarceva for 3 weeks from today with a view to reducing the dose. I have had really bad cold sore type spots on my top lip area and a rash on my torso with loads of pus filled spots. I have been on oxytetracycline for 2 months now and had a course of actlivior and fluoxycillin? I also use dermol 500 lotion. I think the sun may be a factor. I am at my wits end but am hoping things will get sorted soon..

    Regards.

    Rob...

  • Do you have any problem with phlem going into the stomach - unable to cough it up and then get "sick" I am almost afraid to eat

  • SOS today I was started on Ranitidine x 1 twice daily, IF I understood the consultant properly he said take tablet 12 hours After Tarceva - it was only on the way home that I realized that if I take it 12 hours before or after the Tarceva I can only take 1 tablet in 24 hours PLEASE ADVISE did I misunderstand message? what is the experience of other people on Tarceva and Ranitidine (also on Cyclizine tablets 1 X 3 times a day)

    Many thanks for your reply. Nan

You may also like...